Eye Health

12 November 2010

Severe acne raises suicide risk

Severe acne may significantly increase suicide risk, and patients taking isotretinoin for acne should be monitored for at least a year after treatment ends, researchers report.


Severe acne may significantly increase suicide risk, and patients taking isotretinoin (Accutane) for the skin condition should be monitored for at least a year after treatment ends, Swedish researchers report.

"Treatment with Accutane actually entails an increased risk of suicide attempts," said lead researcher Anders Sundstrom, a pharmacoepidemiologist at the Karolinska Institute in Stockholm.

However, depression caused by the acne, rather than the drug itself, is probably the culprit, he said.

Risk of suicide small

The risk of suicide is very small, Sundstrom stressed. There could be one suicide attempt among 2,300 people taking Accutane, and that assumes that the drug caused the suicide attempt, he said.

For the study, published online in BMJ, Sundstrom's team collected data on 5,756 people treated for severe acne with Accutane from 1980 to 1989. The average age of the men was 22; the average age of women was 27.

Linking these patients to hospitalisation and death records from 1980 to 2001, they found that 128 of the patients were hospitalised because of a suicide attempt.

Accutane and suicide

Suicide attempts increased in the several years before Accutane was started, but the highest risk was seen in the six months after treatment ended, Sundstrom's group found.

It's possible that patients whose skin improved became distraught if their social life didn't benefit, the researchers speculated.

Also, Accutane takes time to work and acne can worsen before it gets better, Sundstrom said. "It takes a long time to get rid of the acne, and for the self-image to get better might take even a longer time," he said.

Acne so severe that it is treated with Accutane is not a trivial disease, said Parker Magin, a senior lecturer at the University of Newcastle in New South Wales, Australia, and co-author of an accompanying journal editorial. "It is a disease associated with significant psychiatric morbidity," Magin said.

It's impossible to say whether the drug or the skin disease is responsible for the increased suicide attempts, he said.

Psychiatric problems after medication stops

Magin agrees physicians must monitor patients taking Accutane for evidence of psychiatric problems. And since the risk exists before and after taking the drug, "we have to be vigilant for longer than the six months people might be on the medication," Magin said.

Patients with severe acne who do not get treated and those who are treated unsuccessfully should also be watched for psychiatric disturbances, the researchers said.

Isotretinoin, which has been used to treat severe acne since the 1980s, is also sold under the brand names Roaccutane, Amnesteem, Claravis, Clarus and Decutan.

Accutane and birth defects

Accutane has been linked to birth defects, and in 2005 the US Food and Drug Administration approved a program requiring doctors to enrol patients who take it in a national registry to guard against serious side effects.

To register, patients must acknowledge the risks associated with the drug, including depression and suicidal feelings. Moreover, women must have a pregnancy test within seven days before filling their prescription. Women must also agree to use two methods of birth control and adhere to pregnancy testing on a monthly basis.

(Copyright © 2010 HealthDay. All rights reserved.)


Read Health24’s Comments Policy

Comment on this story
Comments have been closed for this article.

Ask the Expert


Megan Goodman qualified as an optometrist from the University of Johannesburg and is currently practising at Tygerberg Academic Hospital in Cape Town. She has recently completed a Masters degree in Clinical Epidemiology at Stellenbosch University. She has a keen interest in ocular pathology and evidence based medicine as well as contact lenses.

Still have a question?

Get free advice from our panel of experts

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

* You must accept our condition

Forum Rules